Gastrointestinal (GI) Bleeds

 

GI bleedGastrointestinal (GI) bleeding is bleeding in the stomach or intestines.  GI bleeding is not common with bleeding disorders but if it happens it can be serious.  Call your doctor right away if you think you may be having GI bleeding.  This includes bleeding from your rectum.  Bleeding from the rectum could be caused by a condition called angiodysplasia.  With angiodysplasia, the blood vessels in the stomach or intestines become large and prone to bleed.  People with VWD are more likely than others to get angiodysplasia.

Signs that you are having a gastrointestinal (GI) bleed:

  • Coughing up or vomiting fresh or old blood.
  • Passing bloody or black, tar-like stools when you have a bowel movement.
  • Pain in your stomach area.
  • Feeling weak.
  • Looking pale.

How to treat a GI bleed:

  • Call your doctor right away.  People with hemophilia should take enough factor concentrate to raise their level to 80% to 100% for hemophilia A or 60% to 80% for hemophilia B.

Remember these things, too:

  • A person with a bleeding disorder can have the same illnesses as other people, such as appendicitis, pancreatitis, or a peptic ulcer.  A person with hemophilia should treat any stomach pain as a GI bleed until another cause is found.
  • Blood in your vomit may look like coffee grounds or may be a dark fluid.  Taking aspirin or drinking alcohol can irritate the stomach enough to cause bleeding.  The blood in your stomach can make you throw up.
  • If a bowel movement is streaked with bright blood, the blood may be coming from piles (hemorrhoids) or polyps in the rectum.  Darker blood in the stool usually comes from higher up in the intestines or stomach.  The stool may look dark or tar like.  Even bleeding from hemorrhoids can be dangerous for a person with a bleeding disorder.
  • Certain medicines (for instance, iron tablets) can make your stools dark.  Always read the label to check for this side effect.  A tar-like stool can be caused by blood swallowed during a nose or mouth bleed.
  • Losing a lot of blood from GI bleeding can give you anemia (low red blood cell count) or make you go into shock.

How to prevent GI bleeds:

  • Don't drink too much alcohol.
  • Don't take any medicine with aspirin in it.  Aspirin damages the inside of the stomach.  It also hinders blood clotting.  Many medicines for upset stomach have aspirin in them.  If you are not sure, ask a pharmacist.

Call your doctor or treatment center if:

  • You have any of the signs of a GI bleed.  Your doctor has to find out where the bleeding is coming from.
  • You have pain in your stomach area.  Your doctor will check to find the source of the pain and make sure none of your organs are injured or diseased.